[Hypotonic-Hyporesponsive Episode after immunization with whole-cell pertussis combination vaccine. Clinical Case Report].
Rev Chil Pediatr. 2017 Dec ;88(6):771-775. PMID: 29546927
INTRODUCTION: Hypotonic-Hyporesponsive Episode (HHE) is an adverse event after vaccination, mainly associated with whole-cell pertussis vaccines. It is characterized by a sudden onset of muscle flaccidity, reduced response to stimuli and pallor or cyanosis. Although the HHE is infrequent, it is considered a severe adverse event.
OBJECTIVE: To report a case of HHE following the administration of the whole-cell pertussis combination vaccine (DTwP-HB-Hib), which is included in National Im munization Program (PNI) of Chile, and to contributing to the knowledge of this adverse event in the country.
CASE REPORT: A 6-month-old infant, 3 hours post-vaccination with the third dose of DTwP-HB-Hib vaccine, presented a decreased level of consciousness that was interpreted as atonic seizure but finally considered as EHH. The infant progressed favorably after 2 hours of clinical observation and was discharged 24 hours later. Parents were suggested to continue the immunization schedule of the infant with acellular pertussis vaccines as a preventive measure.
CONCLUSIONS: The lack of knowledge about the EHH may discourage childhood immunization. Therefore, it is important for the medical staff to inform parents of the patients about this benign, self-limited and non-recurrent adverse event. In these cases, it is recommended to continue the immunization schedule of the infant with acellular pertussis vaccines.